Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 18, NWS Las Vegas, NV

July 24, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 1:45 PM PDT for San Bernardino County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 1:45 PM PDT (20:45 UTC)
Expired
Jul 24, 2005, 3:45 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 175 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:16 PM PDTFLASH FLOODTwentynine Palms, CASPOTTER REPORTS 1.50 INCHES OF RAIN WITH SEVERE FLOODING IN TWENTY NINE PALMS...SEVERAL HUNDRED PEOPLE ARE TO BE EVACUATED.
Jul 24, 3:30 PM PDTFLASH FLOOD17 E Twentynine Palms, CASTATE ROUTE 62 CLOSED 17.2 MILES EAST OF TWENTYNINE PALMS TO JUNCTION OF STATE ROUTE 177.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 242050
FFWVEF
CAC071-242245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
145 PM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 345 PM PDT

* AT 140 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN JUST SOUTH OF STATE ROUTE 62 FROM TWENTYNINE PALMS TO   
  STATE ROUTE 177.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS...STREAMS...AND COUNTRY ROADS. THE MAIN HIGHWAY THAT 
WILL BE IMPACTED WILL BE STATE ROUTE 62. RAINFALL AND RAINFALL RATES 
OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3452 11640 3448 11461 3410 11456 3404 11651
      3427 11640

$$
SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM PDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 9:55 AM PDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 AM PDT SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&

.UPDATE...STRONGEST STORMS NOW OVER NORTHEAST SAN BERNARDINO WITH
VISIBLE IMAGERY SHOWING COLD POOL DRIVING OUTFLOW BOUNDARY
SOUTH-SOUTHWEST ACROSS CENTRAL SAN BERNARDINO COUNTY.
RADAR/SATELLITE SHOWING NEW STORM DEVELOPING ALONG BOUNDARY ARCHING
FROM RIDGECREST EAST TO LAKE HAVASU CITY. FLASH FLOOD WARNING OUT
FOR AREA FROM BAKER SOUTHEAST TO HIGHWAY 95. CHP REPORTED FLASH
FLOODING ON STATE ROUTE 127 AT BAKER JUST PRIOR TO 900 AM. HOT SPOT
WILL BE WESTERN/SOUTHERN SAN BERNARDINO COUNTY NEXT SEVERAL HOURS.
WILL ALSO BE MONITORING DEVELOPMENT THIS AFTERNOON OVER NORTHERN
INYO...ESMERALDA AND CENTRAL NYE COUNTY...SIMILAR TO YESTERDAY WITH
SUNNY SKIES AND BETTER MID-LEVEL SHEAR TO HELP ORGANIZE STORMS.
UNSURE IF RAIN COOLED BOUNDARY LAYER ACROSS CLARK COUNTY WILL BE
ABLE TO RECOVER DURING THE AFTERNOON FOR DEEP CONVECTION. AT ANY
RATE WITH PW AMOUNTS BETWEEN 1.50-2.00 INCHES WONT TAKE MUCH TO
PRODUCE MORE SHOWERS/THUNDERSTORMS. WILL NEED TO UPDATE TEMPERATURES
AND TWEAK POPS SOME WHILE REMAINDER OF PACKAGE FINE.
&&

.PREV DISCUSSION...313 AM PDT SUN JUL 24 2005...SEVERAL OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS HAVE COLLIDED OVER VARIOUS
REGIONS OF THE CWA. NEW THUNDERSTORM DEVELOPMENT IS OCCURRING IN LAS
VEGAS AND SEVERAL OTHER PLACES IN THE SOUTHERN CWA. OUTFLOW FROM
LARGE COMPLEX IN WESTERN ARIZONA ALSO WORKING TOWARD THE SOUTHERN
CWA...SO EXPECT SOME ADDITIONAL THUNDERSTORMS TO DEVELOP THIS
MORNING WITH ALL THE COLLIDING BOUNDARIES. THUNDERSTORMS ALSO
CONTINUE OVER THE NORTHERN AREA OF DEATH VALLEY WHERE A FLASH FLOOD
WARNING REMAINS IN EFFECT. NEARLY THE SAME CONDITIONS TODAY AS
YESTERDAY EXIST IN REGARDS TO INSTABILITY PARAMETERS AND
MOISTURE...SO WE HAVE THAT GOING FOR US. HOWEVER...AM CONCERNED WITH
ALL THE THUNDERSTORMS CURRENTLY WHICH COULD HELP STABILIZE THINGS AT
LEAST THIS MORNING. BY THIS AFTERNOON...WE SHOULD SEE ENOUGH
DESTABILIZATION TO KICK OFF ADDITIONAL THUNDERSTORMS AND WITH PW
VALUES REMAINING OVER 1.5 INCHES AND FAIRLY LIGHT WINDS THROUGH
500MB...EXPECT HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND EASTERN
AREAS OF THE CWA. HAVE LEFT OUT INYO AND ZONE 14 DUE TO DRIER AIR
WORKING INTO THE REGION THAT SHOULD MINIMIZE THUNDERSTORM COVERAGE.
MODELS CONTINUE TO SHOW DRIER AIR MOVING INTO THE AREA MONDAY WITH
THUNDERSTORMS CONFINED TO THE EASTERN THIRD OF THE CWA AND
EVENTUALLY ONLY MOHAVE COUNTY BY TUESDAY. TEMPERATURES ARE EXPECTED
TO BE HELD DOWN BY ADDITIONAL CLOUD COVER.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
      UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&

GORELOW/MORGAN

In the hours before

Local storm report, Jul 24, 1:09 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
109 PM PDT SUN JUL 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
07/24/2005                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTERS REPORTS 1.00 1.50 INCHES OF RAIN DURING THE PAST
            HOUR CAUSING FLASH FLOODING TWENTY NINE PALMS...FLANDERS
            AND JOSHUA TREE.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:30 AM PDTFlash Flood WarningVEFInyo2 hr
Jul 24, 2:21 AM PDTFlash Flood WarningVEFInyo114 min
Jul 24, 8:36 AM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 24, 11:25 AM PDTFlash Flood WarningVEFSan Bernardino110 min
Jul 24, 11:48 AM PDTFlash Flood WarningVEFSan Bernardino117 min
Jul 24, 2:09 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min
Jul 24, 3:45 PM PDTFlash Flood WarningVEFSan Bernardino105 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.